Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 13, NWS Binghamton, NY

April 30, 1996Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Apr 30, 1996, 1:48 PM EDT for Susquehanna County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 1996, 1:48 PM EDT (17:48 UTC)
Expired
Apr 30, 1996, 2:45 PM EDT
In force
57 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALB), launched 12:00Z, 5.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1996-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1996-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 301749
SVRBGM
PAC115-301845-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
148 PM EDT TUE APR 30 1996
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN NORTHEAST PENNSYLVANIA
 
   ...SUSQUEHANNA COUNTY
 
A LINE OF THUNDERSTORMS WITH STRONG WINDS AND VERY HEAVY RAIN IS MOVING
INTO WESTER SUSQUEHANNA COUNTY. THE STORMS WILL REACH MONTROSE
AROUND 200 PM...NEW MILFORD BY 210 PM AND SUSQUEHANNA AROUND 225 PM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:43 PM EDT, 5 minutes earlier.

Area forecast discussion, Apr 30, 1:43 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
140 PM EDT TUE APR 30 1996

WILL LEAN TWDS THE FASTER NGM BASED ON 2NDRY SFC TROF PSN ACRS THE CNTRL
GTLAKES. CHC POPS FOR RW/PSBL TRW WED AFTN AND EVNG. UPSTREAM TEMPS OVR
THE OH VLY ARE FAIRLY COOL AND TEMPS FOR WED WILL BE A BLEND OF FWC AND
COOLER FAN GUIDANCE. WITH CYCLONIC FLOW ALOFT WILL PRBLY HAVE TO KEEP
SOME MENTION OF SCT RW- INTO THU.

FFA UP FOR ALB ZONES THIS EVNG. SINCE WARNINGS IN EFFECT ACRS WRN ZONES
SUGGEST KEEPING THE WATCH INTO THE EVNG HERE ALSO...AND ALSO ACRS NE
PA.

GOTTA RUN...

.BGM...FLOOD WATCH FOR TDA FOR CNY AND NE PA

BRADY

In the hours before

Special weather statement, Apr 30, 10:54 AM EDT, 2 hours 54 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-302050-

SPECIAL WEATHER STATEMENT - STRONG WINDS
NATIONAL WEATHER SERVICE BINGHAMTON NY
1052 AM EDT TUE APR 30 1996

...STRONG WINDS ARE LIKELY ACROSS THE HIGHER ELEVATIONS OF CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA...

STRONG SOUTHERLY WINDS ARE DEVELOPING ACROSS THE HIGHER ELEVATIONS OF
CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA IN ADVANCE OF A COLD FRONT.
A REPORT FROM BRADFORD COUNTY INDICATED WIND GUSTS OF 50 MPH AT
AN ELEVATION OF 1400 FT. SUSTAINED WINDS AT OTHER ELEVATED SITES ACROSS
CENTRAL NEW YORK AND THE NORTHERN TIER OF PENNSYLVANIA WERE AVERAGING
BETWEEN 20 AND 30 MPH.

THE STRONGEST SUSTAINED WINDS OF 25 TO 35 MPH SHOULD REMAIN CONFINED TO
THE HILLTOPS. HOWEVER...VALLEYS WHICH ARE ORIENTED NORTH TO SOUTH...AND
THE FINGER LAKES...MAY EXPERIENCE WIND GUSTS OF 30 TO 40 MPH. IN
ADDITION...ANY THUNDERSTORMS WHICH DEVELOP TODAY WILL HAVE THEb
POTENTIAL TO PRODUCE STRONG AND GUSTY WINDS.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS.

BRADY
Special weather statement, Apr 30, 11:53 AM EDT, 1 hour 55 minutes before
NYZ056-024-045-044-057-046-023-055-025-017-036-009-037-018-016-062-
PAZ038-044-047-048-039-040-043-302200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1151 AM EDT TUE APR 30 1996

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES:

BROOME NY...
CHEMUNG NY...
CHENANGO NY...
CORTLAND NY...
DELAWARE NY...
OTSEGO NY...
SCHUYLER NY...
TIOGA NY...
TOMPKINS NY...
S. CAYUGA NY...
MADISON NY...
N. ONEIDA NY...
S. ONEIDA NY...
ONONDAGA NY...
SENECA NY...
SULLIVAN NY...
BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
PIKE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
600 PM EDT.

MORFORD

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.